Can switching birth control cause you to have lighter periods?

birth control pills

Can switching birth control cause you to have lighter periods?

Yes.  In general, hormonal birth control methods that contain both estrogen and a progestin (birth control pills, the patch, NuvaRing) decrease the number of days of bleeding and the amount of blood women lose each cycle.  Since these methods all have varying levels of estrogen and progesterone in them, a change from one kind of birth control to another can also change the days and amount of flow.  

During a normal menstrual cycle, hormones cause the uterus to build up a thick lining with a lot of blood vessels called the endometrium to create a welcoming environment for a fertilized egg to attach.  If conception doesn’t happen, the hormone levels drop, the blood vessels shrink and the endometrium sloughs off.  Voila – you have a period!  Hormonal birth control causes the endometrial lining to be thinner than normal, so there is less to shed each month.  In fact, there may be no fresh blood at all.  A period could be just a drop of blood, or a brown smudge.

On the other hand, if you are using a birth control method that contains only a progestin and no estrogen (Depo Provera, Nexplanon implant, Mirena IUD, or “mini-pill”) you are more likely to experience irregular bleeding.  Many women experience either an increased number of days of light bleeding or no bleeding at all.

It’s a good idea to check in with your health care provider after your first 3 months on the pill to make sure everything is going OK.  If your pattern of bleeding concerns you be sure to see her to rule out the possibility of pregnancy, infection or other medical conditions.  Remember, not all bleeding can be blamed on birth control! 

If you have any questions or concerns about birth control, the clinical staff of our Women’s Services Department is always happy to see you!

Beth Askue, MS, CNP
Student Health Services
The Ohio State University

3 thoughts on “Can switching birth control cause you to have lighter periods?

  1. I just got the implant tooken out 2 months ago the first month of my new birth control was ok im on the end of my second month and i been on my period almost all month. Idk if im prego or is it the birth control can anyone help!?

    • Many women report these types of symptoms after having an implant removed. Just to be on the safe side, check with your doctor. They can better determine if your symptoms require attention.

  2. Hi,
    I recently switched over to a new birth control, because my last one was too weak for my body. I missed a pill at the wrong time, and ended up getting another period, two weeks after my previous one. I then got another period, two weeks after that (as predicted by my doctor). after i finished the old pack of pills and started my pack of higher dosed new pills, i noticed some abdominal cramping. it was very minor until a week before my period, where it hurt more. I got a little blood and brown spotting on sunday, and my period on time yesterday (monday). Today (tuesday) it was pretty heavy, and this evening has since stopped. I don’t know if its done, since i still have very minor cramping. I guess my main question is, is it normal to have a lighter or irregular period, due to a much higher dosage than what i am used to?

Leave a Reply

Your email address will not be published. Required fields are marked *